Off-label use of a <"http://www.yourlawyer.com/practice_areas/defective_drugs">hemophilia drug called rFVIIa (recombinant activated factor VII) to treat life-threatening bleeding may put patients at risk of developing arterial blood clots, especially in the elderly, according to a new study.
rFVIIa is approved to treat bleeding in patients with hemophilia A or B who also have inhibiting antibodies to coagulation factor VIII or IX. However, rFVIIa is also used to treat episodes of bleeding and the prevention of episodes of bleeding related to surgical or invasive procedures in patients with congenital and acquired hemophilia or factor VII deficiency.
The new study, which appears in the November 4 edition of the New England Journal of Medicine, was designed to determine whether use of rFVIIa to treat life-threatening bleeding was associated with an increased risk of thromboembolic (blood clotting) events. Scientists from the University of Amsterdam analyzed data from 35 randomized clinical trials (26 studies involving patients and nine studies involving healthy volunteers) to determine the frequency of blood clots.
Among 4,468 subjects (4,119 patients and 349 healthy volunteers), 498 had thromboembolic events (11.1 percent). Rates of arterial blood clots among all subjects were higher among those who received rFVIIa than among those who received a placebo. Rates of venous thromboembolic events were similar among subjects who received rFVIIa and those who received placebo (5.3 percent vs. 5.7 percent).
Among subjects who received rFVIIa, 2.9 percent had coronary arterial thromboembolic events, as compared with 1.1 percent of those who received a placebo. Rates of arterial thromboembolic events were higher among subjects who received rFVIIa than among subjects who received placebo, particularly among those who were 65 years of age or older, and the rates were especially high among subjects 75 years of age or older.
The researchers said their findings show a need for caution when using rVlla off-label, particularly among the elderly.